Wyoming, 2019

High Wind in Wyoming, February 24 to 26, 2019

February 24 to 26, 2019 · NWS CYS · 4 events in 4 counties and zones

With a surface trough over the Laramie Range, strong pressure gradients existed across portions of Albany and Carbon Counties. This lead to the production of strong, gusty winds across portions of the area with gusts into the 60 mph range.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

With a surface trough over the Laramie Range, strong pressure gradients existed across portions of Albany and Carbon Counties. This lead to the production of strong, gusty winds across portions of the area with gusts into the 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 24, 10:40 PM MST, 25 minutes earlier.

Area forecast discussion, Feb 24, 10:40 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Sun Feb 24 2019

.SHORT TERM...(Tonight - Tuesday)
Issued at 300 PM MST Sun Feb 24 2019

The main forecast concern/highlight over the next 24-36 hours will
continue to be the potential for strong winds across the southeast
Wyoming wind corridors. Low-level gradients will increase markedly
this evening & overnight, peaking near 70 meters w/ pressure falls
immediately along the Laramie Range. The gradient orientation will
not be particularly favorable for Arlington, but with current wind
gusts already around 50 MPH we should have no problem hitting High
Wind Warning criteria tonight as the environment becomes even more
favorable w/ stronger subsidence and 50+ knot flow aloft. Surface-
trough placement immediately along the Laramie Range usually bodes
poorly for Bordeaux, and GFS/NAM/HRRR all suggest winds struggling
to go westerly along I-25. That said, we opted to cancel the High-
Wind Watch including Bordeaux. The I-80 Summit area will also be a
bit of a question mark, but chances are definitely higher than BRX
tonight. Confidence is high enough to upgrade both zones 110 & 116
to a High Wind Warning from 8 PM tonight until 11 AM Monday. Could
need to bump up the start time a bit this evening though.

A slight lull is expected during the day on Monday as both 700 and
850 mb CAG-CPR gradients fall below 50 between 18z-03z, but likely
will increase again on Monday evening and remain elevated for much
of the day on Tuesday. We decided to maintain the later portion of
the inherited High Wind Watch, but did leave the 18-03z time frame
on Monday without a headline as this is enough of a gap where High
Wind Warning criteria is less likely to be met. That said, a Watch
remains in effect for the same zones from 8 PM MST Monday, until 2
PM MST Tuesday.

Precipitation chances remain minimal through the period. A warming
trend is expected over the next couple of days for most areas, but
a stubborn arctic boundary will likely keep things quite cold over
the next day or two across east central Wyoming & the northern Neb
Panhandle.

.LONG TERM...(Tuesday night - Saturday)
Issued at 254 AM MST Sun Feb 24 2019

Two upper level disturbances will pass through the region at the
end of this week. The first system will pass through quickly
with just the higher elevations effected by show showers and light
accumulations. Convective parameters are hinting at the
possibility of a few snow bands setting up Thursday evening as the
system moves through; this will have to be monitored by later
shifts. The second system will pass through as soon as Thursday
evening with more locations seeing the possibility of snowfall.
A cold front Thursday night will bring temperatures down about 20
degrees between Thursday and Friday, with highs near 30 expected
for Friday and into the weekend next week.

&&

.AVIATION...(For the 06Z TAFS through Monday evening)
Issued at 1035 PM MST Sun Feb 24 2019

Main Aviation concern tonight and Monday morning will be IFR to LIFR
conditions due to low stratus.  LIFR CIGS already observed around
KSNY and KIBM across the southern panhandle at this hour, with some
fog starting to develop. Added some fog to the KSNY TAF before
conditions briefly improve after sunrise Monday. Expect CIGS to
briefly lift mid-late Monday morning before the backdoor cold front
drifts westward in the afternoon, resulting in another prolonged
period of MVFR to IFR conditions across western Nebraska.

VFR conditions expected across the southeast Wyoming terminals with
windy conditions expected to persist at KRWL through the night and
most of the day on Monday. Otherwise, winds will be relatively light
with occasional gusts around 25 knots for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 254 AM MST Sun Feb 24 2019

Fire weather concerns remain relatively low through the next
several days. Breezy to windy conditions today through Tuesday
will bring relative humidities down to about 30 percent on the
lee-side of the Snowys and the Laramie Ranges. Temperatures will
rise into the 50s along and east of I-25. Humidities finally
bounce back up beginning Wednesday once winds subside and a
generally moist flow returns to the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from 8 PM this evening to 11 AM MST Monday for
     WYZ110-116.

     High Wind Watch from Monday evening through Tuesday afternoon
     for WYZ110-116.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...AB
AVIATION...TJT
FIRE WEATHER...AB
Hazardous weather outlook, Feb 24, 3:51 PM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 PM MST Sun Feb 24 2019

WYZ110-116-252300-
North Snowy Range Foothills-South Laramie Range-
351 PM MST Sun Feb 24 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect for portions of Interstate 80
including Elk Mountain, Arlington, and Vedauwoo from 8 PM this
evening until 11 AM MST Monday. Expect dangerous travel for light
weight and high profile vehicles, including camping trailers.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A High Wind Watch is in effect for portions of Interstate 80
including Elk Mountain, Arlington, and Vedauwoo from 8 PM Monday
until 2 PM MST Tuesday. Expect dangerous travel for light weight
and high profile vehicles, including camping trailers.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-
252300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
351 PM MST Sun Feb 24 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 24, 11:05 PM MST to February 26, 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Wyoming Department of Transportation sensors at Arlington and at Cooper Cove or seven miles east-southeast of Arlington both measured the reported wind gust.

High Wind, South Laramie Range

When
February 25, 9:00 AM MST to 10:00 AM MST
Where
South Laramie Range forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor near Buford measured the reported wind speed.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 26, 4:50 AM MST to 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Nearby site at Camp Creek of four miles west of Muddy Gap measured the reported winds.

High Wind, Central Carbon County

When
February 26, 7:00 AM MST to 11:05 AM MST
Where
Central Carbon County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Winds were measured at the Rawlins Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805562, 805565, 805553, 805554.